Is insomnia usually due to a psychological or neurological cause?
The question you answer is a much debated issue which does not have such an easy clear cut answer.
First of all even the simple differentiation of psychological and neurological is not easy. I suppose by neurological you mean objective changes found on laboratory and imaging tests. However psychological issues also do not arise out of thin air, they do have at their base a change of neurotransmitter function and balance, it's just that because it is at a synaptic level it does not have any measurable blood or imaging changes. Also the mechanisms are very complex as there are many neurotransmitter with overlapping functions or the same neurotransmitter can have ifferent effect in different cellular sites.
Coming to you question, insomnia is thought to be a combination of several factors. The most known theory is that which speaks of predisposing, precipitating and perpetuating events.
It is thought that it affects people with a predisposing base related to genetic and biological born factors which lead to hyperarousal.
This predisposing base rarely causes chronic insomnia by itself alone, that happens when there superimpose precipitating factors such as depression, anxiety, stressing life events.
Afterwards even when these stressing life events are addressed there are perpetuating factors keeping it alive such as excessive worry and anxiety about inability to sleep, bad sleeping habits etc.
So as you can see it is a multifactorial condition, not all aspects of which have been completely elucidated by modern science yet.
I remain at your disposal for further questions.
Thank you for that update. I already knew something about your previous history by past questions.
As you have been told pyneal cyst is irrelevant, doesn't affect you.
I believe that your condition has been precipitated by anxiety as your psychiatrist suggested in the setting of a genetic predisposition for hyperarousal.
With treatment you have a very good chance of improving rest assured about that.
What could hinder your chances might be precisely your overworrying, which as I told you before perpetuates the issue.
So apart from medical therapy behavioral issues must be addressed as well to change your way of thinking and approach to the problem.
As for the medical therapy I would have included an anti anxiety medication such as an antidepressant apart from Seroquel, it might allow to lower Seroquel doses or interrupt it, 10 hours seems unnecessary sedating.
I hope to have been of help.
I am sorry my answer took some time, unforeseen circumstances.
I don't know whether I completely agree with your physician. Somnolence is one of the most common effects of quetiapine, but mostly considered a side effect.
It is used for insomnia (but in smaller evening doses), while for anxiety, since physician thinks that is an issue as well judging from what you say, there are other alternatives which are tried at first (usually antidepressants which have anti anxiety properties as well), it's not the preferred first choice.
That is true that it doesn't cause dependance or tolerance. As for not being a sleeping pill, generally it's not used for that purpose, only in some resistant cases, but it certainly has somnolence as an effect.
Since he says that it means he's using it for anxiety. I'm not saying it has no effect on that regard, but that is not what is used for generally at least not as a first choice.
As I said first choice are others like antidepressants, if they do not work or have side effects, then quetiapine may be tried, but you don't mention to have done that, hence my perplexity on its choice.
That value is a pretty good. There is some risk for diabetes with quetiapine use but a rare one, which usually is a late development after a long time with the treatment (after 2 years) and possibly related to the the overweight which is also a side effect of treatment.
So unless you have strong risk factors for diabetes such as family history for diabetes or are overweight I don't think you should worry much about diabetes, the chances are very low.
Wishing you good health.
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Mirena causes insomnia
- Nuvaring cause insomnia
- Can insomnia be due to porphyria?
- Loestrin insomnia loestrin causing insomnia
- Insomnia causes irregular heartbeat
- Suggest treatment for insomnia caused due to depression and hypertension
- Insomnia due to anxiety
- Is insomnia caused due to withdrawal of oxycontin
- Swine flu cause insomnia
- Insomnia causes